South Dakota, 2021Tornado in South Dakota, May 15, 2021
May 15, 2021 · NWS FSD · 1 event in 1 county or zone
Diurnal heating contributed to strong 0-3km CAPE, as moisture quickly pooled near a slowly moving frontal zone across southeast South Dakota. A brief landspout developed during the updraft phase of stronger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal heating contributed to strong 0-3km CAPE, as moisture quickly pooled near a slowly moving frontal zone across southeast South Dakota. A brief landspout developed during the updraft phase of stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 15, 5:36 AM CST, 6 hours 18 minutes earlier.
Area forecast discussion, May 15, 5:36 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
636 AM CDT Sat May 15 2021
.SHORT TERM...(Today and Tonight)
Issued at 415 AM CDT Sat May 15 2021
Early this morning, there remain a few scattered showers across
southwest MN related to last night's convection. This activity
will continue to slide southeastward through 15.12Z. With a few
observation sites showing reductions in visibility and dew point
depressions of only 1-2 degrees, still expect some patchy fog
prior to sunrise before burning off quickly.
For the rest of today, most areas will remain dry under partly
cloudy skies. The caveat being areas south of I-90 where there
may be an isolated shower or thunderstorm this afternoon. Low-
level moisture is just high enough to result in a few hundred J/Kg
of CAPE that could result in some diurnally-driven activity. Will
need some kind of lifting mechanism for thunderstorms to develop,
but models do suggest there may be a couple weak waves in the
messy northwest flow aloft to trigger convection. Overall impact
will be minor and will cover this threat with 20 POPs. Otherwise,
temperatures today will top out in the mid to upper 70s with
light winds.
.LONG TERM...(Sunday through Friday)
Issued at 415 AM CDT Sat May 15 2021
Another weakening short-wave will move across the forecast area
on Sunday, although it's impact on precipitation is a bit muddied
by a secondary wave lifting northeastward across KS and northwest
MO. While models all develop precipitation across the higher
terrain of western South Dakota late Saturday night, they differ
in how it traverses across the state on Sunday. The GFS/ECMWF
bring light QPF to the I-29 corridor by mid-day whereas the NAM
is dry and doesn't expand precipitation across the forecast area
until later in the afternoon. The NAM also appears to be more
influenced by the southern short-wave, expanding more robust
rainfall northward Sunday evening. All said, will expand 30 to 50
POPs eastward through the day. Severe weather is not expected
given weak instability and shear. Rainfall amounts of one-quarter
inch or less appear reasonable at this time.
Rainfall chances persist Monday/Tuesday mainly across the southern
forecast area as energy from the weakening southern short-wave
gets stuck across IA due to a building east-west elongated ridge
across ND/MN/WI. Right now, activity looks spotty at best with
rainfall amounts less than a tenth of an inch.
More widespread rainfall is possible Wednesday into Thursday as
flow aloft shifts to the south and multiple short-waves lift
northward across the Northern Plains. Given differences in timing
and strength of these waves, it is too early to determine any
severe threat, but increased moisture (PWATS approaching 1.5
inches) could result in more significant rainfall.
Not expecting much change in day-to-day temperatures with highs
generally in the 70s and lows in the 50s, but there are hints that
widespread 80s are possible by the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 636 AM CDT Sat May 15 2021
After some patchy fog with reductions in visibility mainly in the
MVFR range and perhaps a few sprinkles at KHON early this morning,
expect VFR conditions at TAF airfields through the period. There
is a slight chance for an isolated shower or thunderstorm at
KFSD/KSUX this afternoon, but confidence in coverage/timing not
great enough to include mention in the 12Z TAFs. Winds will
generally be light and variable, but may at times favor a east-
southeasterly direction.
Additional shower/thunderstorm chances late tonight into Sunday
morning are expected to remain mainly west of TAF airfields
through 16.12Z, but something that will have to be addressed in
subsequent forecasts.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Rogers
Hazardous weather outlook, May 15, 4:06 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
506 AM CDT Sat May 15 2021
IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-059>071-161015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
506 AM CDT Sat May 15 2021
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Isolated showers and thunderstorms are possible this afternoon and
early evening for areas along and south of Interstate 90. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and isolated thunderstorms are possible Sunday.
Severe storms are not anticipated.
Periodic shower and thunderstorm chances continue through much of
the next work week. The overall severe threat appears low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-097-SDZ038>040-052>058-161015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
506 AM CDT Sat May 15 2021
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, and
south central South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and isolated thunderstorms are possible Sunday.
Severe storms are not anticipated.
Periodic shower and thunderstorm chances continue through much of
the next work week. The overall severe threat appears low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 11:13 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL MINNEOTA 44.56N 95.99W
05/14/2021 E0.70 INCH LYON MN TRAINED SPOTTER
DIME SIZED HAIL JUST BEFORE 11PM AND A TOTAL
OF 0.72 INCHES OF RAIN.
&&Tornado, Clay
- When
- May 15, 11:54 AM CST to 11:59 AM CST
- Where
- Clay County, 3.88 mi SSW of Wakonda to 4.01 mi S of Wakonda
- Rating
- EFU
- Path length
- 1.29 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.966, -97.121
A brief landspout spun up just south of the intersection of 305th Street and 454th Avenue south southwest of Wakonda. The tornado was witnessed intermittently touching down over the next 5 minutes, which kicked up dust while it moved across open fields. The average path width was 25 yards. Tornado timing, path, and width based on eyewitness accounts and video and photographic evidence.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 15 to 16, 20212 deaths · 2 events
- Hail and Damaging Winds in Nevada, May 15, 2021$500,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in New Mexico, May 15, 2021$260,000 · 1.75 in hail · 7 events
- Flood and Hail in Nebraska, May 15, 2021$20,000 · 1.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 15, 2021$900 · 2 in hail · 10 events
- Tornado and Hail in Iowa, May 15, 2021$13,000 · EF0 · 2 events
- Hail in Wisconsin, May 15, 20211.25 in hail · 5 events
- Hail and Damaging Wind in Kansas, May 15, 20211.75 in hail · 3 events
- High Wind and Heavy Rain in California, May 15 to 17, 202163 kt wind · 2 events
- Tornado and Hail in Iowa, May 15, 20210.88 in hail · 2 events
- Flash Flooding in Texas, May 15, 20212 events
- Flood and Hail in Texas, May 15, 20211.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962028.